New kidney precipitant - 4 months post

Hi everyone,

I'm new here. Nice to know this is out here! I am 4 months post kidney transplant. My wonderful husband was my donor and we are both doing really well. My new kidney is working great, however, I'm having a hard time dealing with some of the side effects from I believe is the prograf. It's been an emotional roller coaster. I will have weeks were I start to feel great then my meds get adjusted and I start to feel like crap. I was fortunate enough to skip dialysis and go straight to transplant. I know it takes at least 6 months to level out all my meds, but I'm just having a hard time dealing with it all. It's very overwhelming at times and I'm looking to connecting with anyone who has been been there.

Hope everyone is doing well.

Jenny

10 Replies

oldestnewest
  • I meant "recipient" obviously. haha

  • Hi Jenny, so glad your husband was able to be your donor. I donated a kidney to my son 3 1/2 years ago and in the second year he was having som toxicity to the prograf and Stanford doctors put him on a low dose of prednisone and lowered his prograf which helped him feel much better. Hope this is helpful.

  • Thank you Todd. I am currently on 5mg of prednisone, but I believe it's my prograf that I'm having a hard time with, too. They lower it then increase it then lower it then increase. But, I know I am still being adjusted and will eventually find my maintenance dose. I am looking forward to them lowing my prograf, hopefully. Thank you for reaching out. Going through a rough patch right now and I appreciate it!

  • You’re welcome. Hang in there, it took my son a couple years to get it right. Wishing you the best!

  • I hope you son continues to do well!

  • Hi Jenny,

    You're right about the med's. They can be tricky. What is your transplant team saying? May I ask what type of symptoms you're having? Emotional or physical discomfort, or lack of energy?

  • Hi, mostly emotional and some discomfort. I believe it's the prograf. They are trying to find the right dosage for my current maintenance (which I know will change again at 6 months) level so it's been a lot of ups and downs. Right now I'm on 5mg a day and I can tell that's probably too high. I'm hoping the prograf level reflects that in my blood work and they can lower it to where my body can metabolize it and it won't build up. I've also noticed I'm having more hair loss than normal. That's hard to deal with. Everything else is going really well. My kidney is functioning perfectly and I'm so thankful for that. I know it's just all part of the process to get back to a normal, healthy life but it's hard and no one really talks about that part before transplant. Not in my experience anyway. I hope it's different for others. :)

  • You're right Jenny. Not much discussed before tx--and as you point out, we are so grateful for the gift, that these types of side effects seem insignificant in comparison. But you are correct on all accounts. There needs to be more "Patient to Patient" sharing of experiences. I, too, have more than normal hair loss. I've learned to work with a shorter cut and different styles, etc. I found that taking meds with food, (as opposed to taking on empty stomach), can help when levels are a bit too high, but not high enough to mess with amounts. Either way, make your habits consistent, so you maintain levels consistently. Hope this helps. Be well and stay in touch. You are not alone!

  • Hi Jenny

    I am 6 months post transplant and like you I was fortunate not to need dialysis before transplant. My donor was deceased. I too have had ups and downs over the past 6 months mainly due to wild swings in my creatinine level, but now my consultants seemed to have adjusted the dosage of meds to the optimum level. I too have had up and down days and my wife is not shy in telling me to buck up. I am sure as time goes by you too will really start to enjoy life

    Stanton

  • Thank you so much Stanton. Your words are very comforting and give me hope! I guess I didn't expect the process to be this difficult at times. I'm sure my husband is tired of my emotional ups and downs, although, he has been very supportive, I can see his frustration at times. It's nice to hear there is a light at the end of this tunnel. Logically, I know it's going to get better, but sometimes when you are in the middle of a tough time it's hard to remember that.

    Thank you for reaching out.

    Jenny

You may also like...